Taiwanese Journal of Mathematics

The Order Properties and Karcher Barycenters of Probability Measures on the Open Convex Cone

Sejong Kim

Full-text: Open access

Abstract

We study the probability measures on the open convex cone of positive definite operators equipped with the Loewner ordering. We show that two crucial push-forward measures derived by the congruence transformation and power map preserve the stochastic order for probability measures. By the continuity of two push-forward measures with respect to the Wasserstein distance, we verify several interesting properties of the Karcher barycenter for probability measures with finite first moment such as the invariant properties and the inequality for unitarily invariant norms. Moreover, the characterization for the stochastic order of uniformly distributed probability measures has been shown.

Article information

Source
Taiwanese J. Math., Volume 22, Number 1 (2018), 79-94.

Dates
Received: 25 December 2016
Revised: 17 March 2017
Accepted: 21 May 2017
First available in Project Euclid: 17 August 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1502935230

Digital Object Identifier
doi:10.11650/tjm/8117

Mathematical Reviews number (MathSciNet)
MR3749356

Zentralblatt MATH identifier
06965361

Subjects
Primary: 47B65: Positive operators and order-bounded operators
Secondary: 15B48: Positive matrices and their generalizations; cones of matrices

Keywords
Loewner order stochastic order Wasserstein distance max-flow and min-cut theorem unitarily invariant norm Karcher barycenter

Citation

Kim, Sejong. The Order Properties and Karcher Barycenters of Probability Measures on the Open Convex Cone. Taiwanese J. Math. 22 (2018), no. 1, 79--94. doi:10.11650/tjm/8117. https://projecteuclid.org/euclid.twjm/1502935230


Export citation

References

  • T. Ando, Majorizations and inequalities in matrix theory, Linear Algebra Appl. 199 (1994), 17–67.
  • T. Ando and F. Hiai, Log majorization and complementary Golden-Thompson type inequalities, Linear Algebra Appl. 197 (1994), 113–131.
  • R. Bhatia, Positive Definite Matrices, Princeton Series in Applied Mathematics, Princeton University Press, Princeton, NJ, 2007.
  • R. Bhatia and R. Karandikar, Monotonicity of the matrix geometric mean, Math. Ann. 353 (2012), no. 4, 1453–1467.
  • F. Bolley, Separability and completeness for the Wasserstein distance, in Séminaire de Probabilités XLI, 371–377, Lecture Notes in Mathematics 1934, Springer, Berlin, 2008.
  • G. Corach, H. Porta and L. Recht, Convexity of the geodesic distance on spaces of positive operators, Illinois J. Math. 38 (1994), no. 1, 87–94.
  • M. Fujii and T. Furuta, Löwner-Heinz, Cordes and Heinz-Kato inequalities, Math. Japon. 38 (1993), no. 1, 73–78.
  • F. Hiai and D. Petz, Riemannian metrics on positive definite matrices related to means II, Linear Algebra Appl. 436 (2012), no. 7, 2117–2136.
  • J. Holbrook, No dice: a deterministic approach to the Cartan centroid, J. Ramanujan Math. Soc. 27 (2012), no. 4, 509–521.
  • R. A. Horn and C. R. Johnson, Matrix Analysis, Second edition, Cambridge University Press, Cambridge, 2013.
  • H. Karcher, Riemannian center of mass and mollifier smoothing, Comm. Pure Appl. Math. 30 (1977), no. 5, 509–541.
  • K. Keimel and W. Roth, Ordered Cones and Approximation, Lecture Notes in Mathematics 1517, Springer-Verlag, Berlin, 1992.
  • E. Lawler, Combinatorial Optimization: Networks and Matroids, Dover, 2011.
  • J. Lawson, Ordered probability spaces, J. Math. Anal. Appl. 455 (2017), no. 1, 167–179.
  • J. Lawson and Y. Lim, Metric convexity of symmetric cones, Osaka J. Math. 44 (2007), no. 4, 795–816.
  • ––––, Karcher means and Karcher equations of positive definite operators, Trans. Amer. Math. Soc. Ser. B 1 (2014), 1–22.
  • ––––, Contractive barycentric maps, J. Operator Theory 77 (2017), no. 1, 87–107.
  • Y. Lim and M. Pálfia, Matrix power means and the Karcher mean, J. Funct. Anal. 262 (2012), no. 4, 1498–1514.
  • M. Moakher, A differential geometric approach to the geometric mean of symmetric positive-definite matrices, SIAM J. Matrix Anal. Appl. 26 (2005), no. 3, 735–747.
  • R. D. Nussbaum, Finsler structures for the part metric and Hilbert's projective metric and applications to ordinary differential equations, Differential Integral Equations 7 (1994), no. 5-6, 1649–1707.
  • M. Pálfia, Operator means of probability measures and generalized Karcher equations, Adv. Math. 289 (2016), 951–1007.
  • K.-T. Sturm, Probability measures on metric spaces of nonpositive curvature in Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces (Paris, 2002), 357–390, Contemp. Math. 338, Amer. Math. Soc., Providence, RI, 2003.
  • A. C. Thompson, On certain contraction mappings in a partially ordered vector space, Proc. Amer. Math. Soc. 14 (1963), 438–443.